Skin Cancer Home > Proleukin Overdose
Using too much Proleukin (aldesleukin) could result in symptoms that are similar to the typical side effects of the drug, such as diarrhea, low blood pressure, or vomiting. However, in the case of an overdose, these reactions may occur rapidly or more severely. Treatment for an overdose of Proleukin may include administering certain medications and managing any symptoms that occur.
Can You Receive Too Much Proleukin?Proleukin® (aldesleukin) is a prescription anticancer medication used to treat certain types of kidney and skin cancer. It is given as a slow injection into a vein (an intravenous, or IV, infusion). As with most medicines, it is possible to use too much Proleukin.
The specific effects of an overdose would likely vary, however, depending on a number of factors, such as the Proleukin dosage and whether it was combined with any other medications or substances.
Effects of an OverdoseMost of the usual Proleukin side effects are dose related, which means they are more likely to occur at higher doses. Therefore, possible overdose symptoms would include the normal side effects. However, in the event of an overdose, the side effects may develop more rapidly, and potentially more severely.
Some of these reactions may include but are not limited to:
- Dangerously low blood pressure (hypotension)
- Nausea and vomiting
- Shortness of breath
- Kidney damage
- Liver damage
- A decrease in blood platelets
- Central nervous system effects, such as confusion, agitation, and depression
Treatment for a Proleukin OverdoseThe treatment for an overdose with Proleukin may vary. A medication known dexamethasone (Decadron®) may be given intravenously if life-threatening side effects occur. Dexamethasone can help counteract the effects of Proleukin.
Treatment will also involve supportive care, which consists of treating the symptoms that occur as a result of the overdose. For example, supportive treatment for a Proleukin overdose may include:
- Medications to increase blood pressure if hypotension occurs
- Intravenous fluids
- Medications to reduce nausea, vomiting, and diarrhea.
It is important that you seek medical attention immediately if you believe that you or someone else may have used too much of this medication.